Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 321, NWS Omaha, NE

August 22, 2002Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 22, 2002, 8:42 PM CDT for Washington County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2002, 8:42 PM CDT (01:42 UTC)
Expired
Aug 22, 2002, 9:15 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Washington County, NE

The radar

The Omaha radar (KOAX), 20 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3464 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS53 KOAX 230142
SVROMA
NEC177-230215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
842 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHEAST OF
  ARLINGTON...OR ABOUT18 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  KENNARD
  BLAIR

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4140 9644 4135 9626 4152 9593 4168 9615

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:55 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 2:55 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT THU AUG 22 2002

...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY...

ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE
QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH
CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA.  HOWEVER THE 1931
VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING
CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF
HASTINGS.  BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE
CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL
COUNTIES AND MID 70S IN SOUTHERN COUNTIES.  VISIBLE IMAGERY SHOWS
PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN
BEATRICE.  19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000
J/KG SOUTH.

AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH
WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO.  THIS COOLER
AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE
VERTICAL MOTION THIS EVENING.  CONVECTIVE INITIATION WILL LIKELY
OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE
LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA
APPEARS TO HAVE THE BEST SHOT.

INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS.
SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST
NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH.  ONLY MISSING
ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK
AND MOSTLY TO OUR SOUTH.  HOWEVER LAST NIGHT THE LOW LEVEL JET
REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED.  THUS
WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND
CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY
INCREASE ISENTROPIC LIFT ABOVE THE FRONT.  SO WILL KEEP LIKELY POPS
SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT.  EARLY THIS
MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM
AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER
HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA.

INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY.  EVEN THE
CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE
THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE.
THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE.
THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT
THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH
THESE NORTHWEST FLOW MCS EVENTS.  THUS WILL KEEP SLIGHT CHANCE OR
CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO
EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE.

BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR
FEATURE TO KEY ON.  HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW
WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING
POPS FOR WEDNESDAY.

.OMA...NONE.

NIETFELD

In the hours before

Special weather statement, Aug 22, 5:54 PM CDT, 2 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

A VERY MOIST...UNSTABLE AIR MASS REMAINS ACROSS THE AREA.  AN
UPPER AIR DISTURBANCE OVER EASTERN COLORADO WILL MOVE ACROSS
NEBRASKA TONIGHT.  THIS WILL ENHANCE THE DEVELOPMENT OF
THUNDERSTORMS ALONG SEVERAL DIFFERENT FRONTAL BOUNDARIES ACROSS
THE AREA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR
CENTRAL AND NORTHEAST NEBRASKA.    A BROKEN LINE OF THUNDERSTORMS
HAS DEVELOPED ALONG A BOUNDARY THAT EXTENDS FROM NORTHEAST
NEBRASKA TO NORTHWEST KANSAS.  SOME OF THESE STORMS WILL PRODUCE
LARGE HAIL AND POSSIBLE DAMAGING WINDS.

MORE STORMS MAY DEVELOP ALONG A BOUNDARY THAT EXTENDS FROM
HASTINGS TO LINCOLN TO NEAR OMAHA.  THERE MAY ALSO BE ISOLATED
SEVERE THUNDERSTORMS THAT MAY DEVELOP ALONG THIS BOUNDARY LATER
TONIGHT.

HEAVY RAINFALL APPEARS LIKELY WITH THESE STORMS.	LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS OF SOUTHEAST
NEBRASKA THAT RECEIVED OVER 3 INCHES OF RAIN LAST NIGHT.

HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS
EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH
Local storm report, Aug 22, 6:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

642 PM     9 NW ALBION               NE   1 INCH HAIL
08/22/02   BOONE                          REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 5 MINUTES.
Local storm report, Aug 22, 6:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

653 PM     5 N ALBION                NE   1.75 INCH HAIL
08/22/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 7:04 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    5 N ALBION                NE   1.25 INCH HAIL
08/22/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0658 PM    5 N ALBION                NE   1.75 INCH HAIL
08/22/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 8:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    2 NE NEWMAN GROVE         NE   1.75 INCH HAIL
08/22/02   MADISON                        HAIL COVERING THE
                                          GROUND AND GUSTS                                           TO 60 MPH REPORTED BY
                                          PUBLIC.
Local storm report, Aug 22, 8:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
828 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

825 PM    MADISON                   NE   .75 INCH HAIL
08/22/02   MADISON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:08 PM CDTSevere Thunderstorm WarningOAXCass37 min
Aug 22, 7:15 PM CDTSevere Thunderstorm WarningOAXBoone, Madison45 min
Aug 22, 7:19 PM CDTSevere Thunderstorm WarningOAXOtoe26 min
Aug 22, 7:48 PM CDTSevere Thunderstorm WarningOAXCass, Otoe27 min
Aug 22, 8:03 PM CDTSevere Thunderstorm WarningOAXMadison27 min
Aug 22, 8:23 PM CDTSevere Thunderstorm WarningOAXOtoe52 min
Aug 22, 9:09 PM CDTTornado WarningOAXSaunders36 min
Aug 22, 9:21 PM CDTTornado WarningOAXDouglas24 min
Aug 22, 9:31 PM CDTSevere Thunderstorm WarningOAXSaunders29 min
Aug 22, 9:47 PM CDTSevere Thunderstorm WarningOAXDouglas43 min
Aug 22, 10:01 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders29 min
Aug 22, 11:21 PM CDTSevere Thunderstorm WarningOAXCass54 min
Aug 22, 11:37 PM CDTFlash Flood WarningOAXCass4 hr
Aug 23, 1:23 AM CDTFlash Flood WarningOAXSarpy6 hr
Aug 23, 1:59 AM CDTFlash Flood WarningOAXLancaster, Saunders6 hr
Aug 23, 2:47 AM CDTFlash Flood WarningOAXOtoe6 hr
Aug 23, 3:28 AM CDTFlash Flood WarningOAXCass4 hr
Aug 23, 3:58 AM CDTFlash Flood WarningOAXSaline6 hr
Aug 23, 4:31 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.